Tropical Storm, Tipton
- When
- August 29, 5:15 PM CST to August 30, 4:00 AM CST
- Where
- Tipton forecast zone
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Hurricane Katrina had weakened to a tropical storm when it reached West Tennessee. The front porch of a house was torn off in Covington (Tipton County).
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Hurricane Katrina had weakened to a tropical storm when it reached West Tennessee. The front porch of a house was torn off in Covington (Tipton County). A satellite dish was torn from the roof of a house and a camper trailer had some windows broken in Covington as well. Six transformers were blown in Fayette County. A section of a wall at the Garnertown Super Speedway (Henderson County) collapsed due to the rain and the wind. Numerous trees and power lines were knocked down. One tree fell on a McNairy County Sheriff Department car near Rose Creek. Another tree fell on a home in Bartlett (Shelby County). Three to five inches of rain fell across the area which flooded some roads. Overall more than 100,000 cutomers lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 29, 9:25 AM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT MON AUG 29 2005
...DISCUSSION...
...INLAND TROPICAL STORM WARNING AND FLOOD WATCH REMAIN IN EFFECT
FROM 7PM THIS EVENING TO 1 PM TUESDAY...
...DANGEROUS HURRICANE KATRINA EXPECTED TO MAKES LANDFALL ON THE
SOUTHEAST LOUISIANA COASTLINE THIS MORNING...
REMNANTS OF KATRINA STILL EXPECTED TO PASS NORTH UP THROUGH
MISSISSIPPI AND WEST TENNESSEE TONIGHT WITH THE EYE PASSING NEAR
TUPELO AND SAVANNAH. RAINBANDS FROM THIS STORM HAVE ALREADY
ENTERED SOUTHEASTERN COUNTIES AND AN INVERTED TROUGH IS BRINGING
SHOWERS AND THUNDERSTORMS IN A BAND FROM PARIS TO FOREST CITY.
THIS AFTERNOON...RAINBANDS WILL MOVE NORTHWEST INTO THE REST OF
THE MIDSOUTH. HEAVY RAINFALL IS ANTICIPATED IN THE TUPELO AREA.
WINDS WILL INCREASE AND HAVE GUSTS TO 45 MPH IN SOUTHEASTERN
COUNTIES.
TONIGHT...STRONGEST PARTS OF KARTINA WILL COME DIRECTLY UP
NORTHEAST MISSISSIPPI INTO SOUTHEASTERN WEST TENNESSEE. SUSTAINED
WINDS UP TO 55 MPH WITH GUSTS TO 65 MPH ARE ANTICIPATED AROUND
TUPELO WITH LESSER WINDS TO THE NORTHWEST. LOTS OF DAMAGE TO
TREES IS PROBABLY GOING TO OCCUR WHILE STRUCTURAL DAMAGE OCCURS.
&&
.MEG WATCHES/WARNINGS/ADVISORIES
AR...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MO...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MS...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
INLAND TROPICAL STORM WARNING 7 PM TONIGHT TO 1 PM TUESDAY
FOR MSZ002>006-009-011>017-020>024. WIND ADVISORY SAME TIME
PERIOD ELSEWHERE.
TN...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES ALONG
AND SOUTH OF INTERSTATE 40. INLAND TROPICAL STORM WARNING 7
PM TONIGHT TO 1 PM TUESDAY FOR TNZ053>055-090>092. WIND
ADVISORY SAME TIME PERIOD ELSEWHERE.
WAGNER/RENCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 345 PM CDT MON AUG 29 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-301000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 345 PM CDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... DANGEROUS HURRICANE KATRINA WILL MOVE NORTHWARD FROM SOUTHEAST MISSISSIPPI THROUGH NORTHEAST MISSISSIPPI TONIGHT. TROPICAL STORM FORCE WINDS WILL BE POSSIBLE ACROSS MUCH OF NORTH MISSISSIPPI AND SOUTHEAST PORTIONS OF WEST TENNESSEE TONIGHT INTO TUESDAY MORNING. AN INLAND TROPICAL STORM WARNING IS IN EFFECT FROM 7 PM TONIGHT UNTIL 1 PM TUESDAY...SOUTH AND EAST OF A LINE FROM LEXINGTON TENNESSEE TO BATESVILLE MISSISSIPPI. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE AREA DURING THE SAME TIME PERIOD. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AND TONIGHT ACROSS NORTHEAST MISSISSIPPI...AND SOUTHEAST PORTIONS OF WEST TENNESSEE. THE AREA IS ALONG AND EAST OF A LINE FROM LEXINGTON TENNESSEE...TO OXFORD MISSISSIPPI. THUNDERSTORMS ASSOCIATED WITH HURRICANE KATRINA WILL HAVE THE POTENTIAL TO PRODUCE EVEN STRONGER WINDS AND ISOLATED TORNADOES. THE MAIN THREAT FOR DAMAGING WINDS AND TORNADOES WOULD GENERALLY BE AFTER 7 PM TONIGHT. HEAVY RAINFALL COULD PRODUCE FLOODING ACROSS NORTH MISSISSIPPI AND WEST TENNESSEE. A FLOOD WATCH IS IN EFFECT FROM 7 PM TONIGHT UNTIL 1 PM TUESDAY AFTERNOON. THREE TO SIX INCHES OF RAIN COULD OCCUR IN THE WATCH AREA. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF KATRINA SHOULD MOVE OUT OF THE MIDSOUTH BY EARLY AFTERNOON ON TUESDAY. THE FLOOD WATCH...WIND ADVISORY...AND INLAND TROPICAL STORM WARNINGS WILL EXPIRE AT 1 PM TUESDAY. AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. FOR DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE STATEMENTS...WATCHES AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT FOR IMPACTS ASSOCIATED WITH KATRINA. SWC
The Memphis radar (KNQA), 20 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
15 tropical storm, 4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472063, 5472064, 5472065, 5472066, 5472067, 5472068, 5472340, 5472341, 5472342, 5472343, 5472344, 5472349, 5472350, 5472351, 5472352, 5472345, 5472346, 5472347, 5472348.